Ventricular Tachycardia Induced by Propafenone Intoxication in a Pediatric Patient

    loading  Checking for direct PDF access through Ovid

Abstract

Unintentional poisonings are a global health problem frequently resulting in hospital admissions. Propafenone is a class 1C antiarrhythmic drug used in the second-line management of supraventricular and ventricular arrhythmias and, when unintentionally ingested, can lead to severe and life-threatening poisoning. We describe a case of a 3-year-old male patient unintentionally ingesting 300 mg (20 mg/kg) of propafenone and presenting with ventricular tachycardia with QT prolongation. Two boli of intravenous hypertonic sodium bicarbonate (total amount of 3 mEq/kg), followed by 3-hours continuous infusion of 1 mEq kg−1 h−1 sodium bicarbonate, were able to restore the clinical conditions of the patient. With this case report, we aim to highlight the existing challenge in the therapeutic management of propafenone intoxication that finds intravenous hypertonic bicarbonate to be a useful tool also in pediatric population.

Related Topics

    loading  Loading Related Articles